Alabama, 2007

Hail in Alabama, May 2, 2007

May 2, 2007 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced large hail in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced large hail in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 2, 2:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 2, 2:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT WED MAY 2 2007

.SHORT TERM...(TONIGHT AND THURSDAY). ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP OVER MUCH OF THE CWFA INCLUDING
THE ADJACENT GULF WATERS DUE TO GOOD AFTERNOON HEATING...SUFFICIENT
MOISTURE IN THE LOWER LEVELS AND WEAK MID LEVEL FORCING ALOFT
ADVECTING EASTWARD. MUCH OF THE REGION WAS GENERALLY WEAK CAPPED
TODAY WITH COOL TEMPS ALOFT GIVING WAY SOME DECENT LAPSE RATES
THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THROUGH EARLY THIS EVENING THEN GRADUALLY WEAKEN THROUGH
MIDNIGHT AS SFC TEMPS COOL. SOME LINGERING SHOWERS COULD CONTINUE
NEAR THE COAST AND OFFSHORE AFTER MIDNIGHT DUE TO BETTER CAPES OR
HIGHER INSTABILITY. DUE TO SOME DRY AIR ALOFT AND H5 TEMPS AROUND
-12C ISOLATED CASES OF LARGE HAIL AND STRONG GUSTY WINDS CAN NOT BE
RULED OUT THROUGH THIS EVENING WITH SOME OF THE STRONGER STORMS. FOR
THU CONDITIONS WILL BE VERY SIMILAR TO TODAY WITH SURFACE RIDGE
HOLDING TO THE EAST AS UPPER TROUGH TO THE WEST SLOWLY SHIFTS
EAST. BY THU NIGHT DEEPER MOISTURE ADVECTS EASTWARD COMBINED WITH
BETTER MID LEVEL FORCING FROM APPROACHING TROUGH GIVING WAY TO
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE NIGHT. AT
THIS TIME WIDESPREAD SEVERE WX IS NOT ANTICIPATED DUE TO THE DEEPER
MOISTURE IN THE ATMOSPHERE AND MARGINAL CAPES. WILL STAY CLOSE TO
THE CURRENT MAVMOS GUIDANCE FOR TEMPS THROUGH THE THU. /32

&&

.LONG TERM...(FRIDAY THROUGH MONDAY). WIDESPREAD SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED FRIDAY AND EARLY FRIDAY NIGHT AS MAIN
UPPER TROUGH/LOW MOVES EAST ACROSS THE LOWER MS RIVER VALLEY. WITH
DEEPER MOISTURE IN PLACE...MARGINAL CAPES OR INSTABILITY AND WEAK
VERTICAL SHEAR WIDESPREAD SEVERE WX IS NOT ANTICIPATED AT THIS TIME
THOUGH CONDITIONS NEED TO BE MONITORED CLOSELY MAINLY FOR DOWNBURST
TYPE WINDS AND MEDIUM TO LARGE HAIL. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY GENERALLY FROM WEAK
LOW TO MID LEVEL FORCING...MOSTLY FROM WEAK SFC BOUNDARIES COMBINED
WITH SUFFICIENT MOISTURE IN THE LOWER LEVELS. THIS PATTERN LOOKS TO
BE ALMOST SUMMER LIKE IN THE LOWER LEVELS WITH SLIGHTLY COOLER TEMPS
ALOFT FROM CONTINUED WESTERLY FLOW. WILL CONTINUE TO USE THE CURRENT
MEX GUIDANCE FOR TEMPS IN THE EXTENDED PDS. /32

&&

.MARINE...A RIDGE OF HIGH PRESSURE FROM THE WESTERN ATLANTIC ALONG
THE GULF COAST WILL WEAKEN SOME ON FRIDAY AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE GULF COAST. THIS WILL BRING INCREASING
CHANCES OF SHOWERS AND THUNDERSTORMS ON FRIDAY. HIGH PRESSURE THEN
BUILDS BACK ACROSS THE NORTH CENTRAL GULF THROUGH THE BEGINNING OF
NEXT WEEK. ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND. /13

&&

.FIRE WEATHER...NO CONCERNS. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      65  86  68  81 /  20  20  40  70
PENSACOLA   66  83  67  81 /  20  20  30  60
DESTIN      67  82  65  81 /  20  20  20  40
EVERGREEN   59  89  60  82 /  20  20  20  60
WAYNESBORO  61  86  64  78 /  20  30  40  70
CAMDEN      61  88  62  81 /  20  20  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 2, 4:48 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
548 AM CDT WED MAY 2 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
031200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
548 AM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...
AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.
OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES ON
THURSDAY.  OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS FOR
SEVERE WEATHER OPERATIONS WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, May 2, 3:38 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT WED MAY 2 2007

ALZ055-022215-
MONROE-
438 PM CDT WED MAY 2 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN MONROE
COUNTY...

AT 427 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTHWEST OF URIAH...AND MOVING NORTH AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GOODWAY...MEGARGEL AND MANISTEE THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 2, 3:41 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT WED MAY 2 2007

ALZ052-022215-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
441 PM CDT WED MAY 2 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON COUNTY...

AT 433 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF CHATOM...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CHATOM...JORDAN AND YARBO THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 114 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monroe

When
May 2, 4:20 PM CST to 4:22 PM CST
Where
Monroe County, Frisco City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.430, -87.420

Hail, Monroe

When
May 2, 4:25 PM CST to 4:27 PM CST
Where
Monroe County, Excel
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.430, -87.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33012, 33013.